Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 6, NWS Topeka, KS

April 24, 2016Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 24, 2016, 6:30 PM CDT for Republic County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2016, 6:30 PM CDT (23:30 UTC)
Expired
Apr 24, 2016, 7:00 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 70 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 3:04 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 440 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
440 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WUUS53 KTOP 242330
SVRTOP
KSC157-250000-
/O.NEW.KTOP.SV.W.0006.160424T2330Z-160425T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
630 PM CDT SUN APR 24 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 629 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FORMOSO...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SCANDIA AND COURTLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTH CENTRAL
KANSAS.

LAT...LON 3992 9793 3996 9787 3978 9776 3971 9793
TIME...MOT...LOC 2329Z 235DEG 20KT 3979 9797 

HAIL...1.50IN
WIND...60MPH
 
$$
1 follow-up statement
622 
WWUS53 KTOP 242359
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT SUN APR 24 2016

KSC157-250007-
/O.EXP.KTOP.SV.W.0006.000000T0000Z-160425T0000Z/
REPUBLIC-
659 PM CDT SUN APR 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL REPUBLIC COUNTY
WILL EXPIRE AT 700 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTH CENTRAL
KANSAS.

REMEMBER...A TORNADO WARNING STILL REMAINS IN EFFECT FOR NORTHEAST
REPUBLIC COUNTY UNTIL 730 PM.

LAT...LON 3992 9793 3996 9787 3978 9776 3971 9793
TIME...MOT...LOC 2354Z 235DEG 20KT 3979 9797 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 4:43 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 24, 4:43 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
443 PM CDT SUN APR 24 2016

...CORRECTED SHORT TERM DISCUSSION...

.SHORT TERM...(This Evening through Monday)
Issued at 443 PM CDT SUN APR 24 2016

At 2 PM this afternoon the surface cold front was located across
northwest KS with a surface dryline across west central KS,
southward into western OK. MLCAPE has increased to 1500 J/KG across
west central and north central KS, generally along and west of I-
135/US 81. Light rain showers continued from a Washington CO line
southward into Dickinson County but these should continue to
dissipate through the afternoon hours.

Surface based thunderstorms are forecasted to develop along the
dryline and surface cold front as both of these boundaries shift
east into north central and south central KS late this afternoon.
The 0-6 KM effective shear ahead of the dryline and the approaching
upper level trough was 45-50 KTS across west central KS. This
stronger vertical windshear will spread east across the CWA as the H5
trough shifts east-northeast across the eastern KS through the
evening hours. The MLCAPE may increase to 2,000 J/KG across the
western half of the CWA late this afternoon and early this evening.
The combination of vertical windshear and instability will cause the
initial discrete thunderstorms to become supercell thunderstorms. At
this time the 0-1 KM SRH is less than 100 J/KG, thus any supercells
that develop this afternoon will probably not produce tornadoes but
could have large hail and localized damaging winds.

This evening the NAM model increases the 0-1 KM to 300 J/KM thus any
discrete supercells may produce tornadoes. High storm bases may
limit the chances for any supercell to produce tornadoes but during
the evening T/Td spreads may decrease and allow for lower LCLs. So I
cannot rule out any discrete supercell thunderstorm this evening
producing a tornado. The main hazard will be large hail and damaging
wind gusts. The WRF solutions along with the NAM show any discrete
supercells merging into line segments. This would also decrease the
chances for tornadoes.

As the upper level trough shifts northeast across NE and northeast KS
we should see the thunderstorms diminish across eastern KS and the
more intense deep moist convection shift northeast into IA and
northern MO after 6Z. The weak cold front will shift southeast
across the CWA late tonight.

Monday, an intense upper level trough will dig southeast into the four
corners region. A down stream H5 ridge will amplify across the
plains. The surface front will become stationary across the
southeast counties of the CWA. I do not see any upper level support
for thunderstorms to develop along the boundary. I suppose there may
be enough surface convergence late in the afternoon for an isolated
thunderstorm but the vertical windshear looks weak. If an isolated
storm happens to develop along and southeast of I-35 it probably will
not be severe. Highs on Monday will be slightly cooler with mid to
upper 70s.

.LONG TERM...(Monday Night through Sunday)
Issued at 443 PM CDT SUN APR 24 2016

High impact severe weather outbreak still looks possible Tuesday
evening.

Elevated convection could develop after 06Z Tues as strong Thetae
advection takes place in advance of the upper wave with some
decrease in coverage expected by mid morning as a strong capping
inversion holds until later in the afternoon.

Both ECMWF and GFS show next upper wave taking on a negative tilt
by 00Z Weds with main mid-lvl wave expected to move across the
TX/OK panhandle by 00Z. The sfc low should deepen across western
KS with a warm front extending ENE through some part of the CWA by
00Z Weds as well. CAPE/Shear parameters supporting supercells as
well as tornadoes will be in place so will continue to highlight
that message during the evening hours.

The dry slot will work across the area after midnight into early
Weds with the upper system fcst to drift across the area with some
lingering chcs for precip.

The active and potentially high impact pattern will continue with
the next upper wave forecast to induce low pressure across the
TX/OK panhandle Thurs night with widespread elevated convection
possible north of the warm front into Friday. The timing and track
of this 3rd upper system remain uncertain but another round of
severe weather looks possible as does the potential for heavy
rains somewhere across the CWA. Hopefully we'll get a break after
this system with hints of a pattern change for the first week of
May.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1238 PM CDT SUN APR 24 2016

For the 18Z TAFs, have focused VCTS on highest likely time frames
for TS development over the terminals. Still not highly confident
on coverage for any storms, so have not added prevailing line for
TS. However, the expectation is storms will move as a line once
formed and will be able to be tracked with more certainty at that
time. Winds continue out of the south this afternoon and veer
slightly into after storms pass. Then MVFR CIGS likely as the cold
front becomes stationary over the region into the early morning
time frames.

&&

.TOP Watches/Warnings/Advisories...
Wind Advisory until 7 PM CDT this evening for KSZ037-038-054-055-
058.

&&

SHORT TERM...Gargan
LONG TERM...Omitt
AVIATION...Drake
Hazardous weather outlook, Apr 24, 2:16 PM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
216 PM CDT SUN APR 24 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-251930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
216 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AFTER 4 PM THIS AFTERNOON...SEVERE STORMS ARE EXPECTED TO DEVELOP
OVER NORTH CENTRAL KANSAS AND QUICKLY MOVE INTO NORTHEAST KANSAS
THROUGH THE EARLY EVENING HOURS. PRIMARY HAZARDS WILL BE VERY
LARGE HAIL AND DAMAGING WIND GUSTS...ALTHOUGH AN ISOLATED TORNADO
OR TWO CANNOT BE RULED OUT THROUGH THE EARLY EVENING PERIOD.

SOUTH WINDS INCREASE BETWEEN 25 AND 30 MPH SUSTAINED WITH GUSTS
UP TO 40 MPH GENERALLY IN THE FLINT HILL REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP OVER PORTIONS OF
CENTRAL AND EASTERN KANSAS LATE TUESDAY AFTERNOON INTO TUESDAY
EVENING. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL ALL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Apr 24, 5:53 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT SUN APR 24 2016

KSZ010-011-242330-
MARSHALL-NEMAHA-
553 PM CDT SUN APR 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 630 PM CDT...

AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FRANKFORT...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRANKFORT...AXTELL...BEATTIE AND SUMMERFIELD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
KANSAS.

LAT...LON 3967 9640 3976 9660 4000 9646 4000 9611
TIME...MOT...LOC 2253Z 211DEG 46KT 3975 9649
Local storm report, Apr 24, 5:56 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
556 PM CDT SUN APR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             WSW CULVER              38.97N 97.76W
04/24/2016  E1.75 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:39 AM CDTWind AdvisoryTOPCoffey, Lyon, Morris, Osage, Wabaunsee15 hr
Apr 24, 5:05 PM CDTSevere Thunderstorm WarningTOPOttawa40 min
Apr 24, 5:43 PM CDTSevere Thunderstorm WarningTOPOttawa47 min
Apr 24, 5:48 PM CDTSevere Thunderstorm WarningTOPRepublic42 min
Apr 24, 5:53 PM CDTSpecial Weather StatementTOPMarshall37 min
Apr 24, 6:29 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa46 min
Apr 24, 6:40 PM CDTSevere Thunderstorm WarningTOPClay, Riley35 min
Apr 24, 6:53 PM CDTTornado WarningTOPRepublic37 min
Apr 24, 6:55 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.